Jump to content
CrazyBoards.org

Recommended Posts

Hello,

I'm taking the oral contraceptive, Sprintec, and also I took 25 mg of topamax for 3 weeks, and 50 mg for 3 days, and then immediately stopped the topamax because of miserable side effects.

I was sexually active during this period (my partner and I used condoms during the later half of intercourse, but nothing during the first half), but I am taking my birth control pills correctly (I set my alarm and take it each day at the same time on the dot), and did not experience any breakthrough bleeding that the topamax might have caused.

Could I possibly have gotten pregnant, even on such a low dose of topamax (taking into consideration that pregnancy could possibly also result from pre ejaculation during first half of intercourse)? It's hard to tell if I'm going to miss a period because I will not reach my inactive week of pills for another couple of weeks.

Please let me know if you have any solid information, or just suggestions would help. I'm perhaps overreacting but still very worried.

Also, does lamictal affect birth control pill effectiveness too? I know birth control affects lamictal, but not sure if the other way around.

Thank you so much.

Link to comment
Share on other sites

Topamax can/does interact with some types of hormonal birth control (among other things), but at an extremely low dose like that, it's unlikely to have much of an effect on the levels of anything else you're taking. On larger doses, it's definitely significant enough that it has to be taken into account, but the liver enzyme-inducing effect (which is what causes some other medications/hormones to be metabolized a bit quicker) Topamax has is less strong than the other anticonvulsants that do it, and it depends on dosage and how long you've been taking it, to some extent.

That's no guarantee of anything, of course, just like condoms aren't 100% effective and birth control pills aren't, either, but you're probably ok. The only way to be sure is to wait and see/pee on a stick and see what it tells you/etc. Definitely good to be aware that some meds can interact like that so you can mention it to your doctor that you're on them, since not all of them know about it.

As far as Lamictal, the main issue is that some hormonal birth control makes Lamictal significantly less effective, but I have heard from a couple people and seen a study or two that said that at high doses it can very slightly lower the levels of some types of hormonal birth control. I haven't heard of it actually being a problem for people in practice, though. If I'm remembering right, the study I'm thinking of seemed to suggest that it would only really maybe have a noticeable effect on "morning after pills" and things like that, if anything, but this is all stuff I read at least a year or two ago, so don't quote me on that. Heh.

Link to comment
Share on other sites

  • 3 months later...

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...